Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Grand Junction, CO

August 8, 2016Mesa County, Montrose County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 8, 2016, 12:13 PM MDT for Mesa County, Montrose County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 12:13 PM MDT (18:13 UTC)
Expired
Aug 8, 2016, 1:00 PM MDT
In force
47 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mesa County, CO, Montrose County, CO

The radar

The Grand Junction radar (KGJX), 81 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS55 KGJT 081813
SVRGJT
COC077-085-081900-
/O.NEW.KGJT.SV.W.0004.160808T1813Z-160808T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1213 PM MDT MON AUG 8 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MESA COUNTY IN WEST CENTRAL COLORADO...
  WESTERN MONTROSE COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 100 PM MDT

* AT 1211 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES
  NORTHEAST OF LA SAL...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GATEWAY AND AREAS ALONG HIGHWAY 141 SOUTHEAST OF GATEWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3856 10905 3869 10900 3866 10868 3845 10882
TIME...MOT...LOC 1811Z 289DEG 9KT 3862 10897 

HAIL...1.25IN
WIND...60MPH
 
$$

MA
1 follow-up statement
656 
WWUS55 KGJT 081842
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1242 PM MDT MON AUG 8 2016

COC077-085-081900-
/O.CON.KGJT.SV.W.0004.000000T0000Z-160808T1900Z/
MESA CO-MONTROSE CO-
1242 PM MDT MON AUG 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR SOUTHWESTERN MESA AND WESTERN MONTROSE COUNTIES...

AT 1240 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 24 MILES
NORTHEAST OF LA SAL OR 7 MILES SOUTHEAST OF GATEWAY...MOVING
SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MESA AND WESTERN MONTROSE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3853 10897 3866 10891 3866 10868 3845 10882
TIME...MOT...LOC 1840Z 289DEG 9KT 3860 10888 

HAIL...1.25IN
WIND...60MPH
 
$$

MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:50 AM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 8, 10:50 AM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1050 AM MDT MON AUG 8 2016

.UPDATE...
Issued at 720 AM MDT Mon Aug 8 2016

Showers and thunderstorms continue to develop this morning across
east-central Utah and west central Colorado with coverage shifting
southeastward through the morning hours with a storm occurring
over southwest Colorado as well. This seems to all be due to jet
induced dynamics interacting with the deep moisture still in
place. The 12z GJT sounding still indicates about an inch of
Precipitable Water (PW) with dry air at the mid levels and
saturated layer between 600 and 550 mb, with sufficient
instability in the atmosphere. Increased the chances and coverage
of pops and clouds this morning through the rest of today to
better reflect current trends. Expecting more storms than the
current forecast models are indicating as the models are not
handling this very well keeping us drier than we are. Forecast
CAPE is 1249 J/kg so still plenty of instability to keep storms
firing. Storms are indicating good motion towards the northeast as
our CWA remains in the right entrance region of an upper level
jet. This jet will progress across the area through the early
afternoon hours, with storms continuing to redevelop through this
evening, not necessarily limited to the higher terrain. Gusty
outflow winds to 40 mph could also be a factor with storms today
in addition to brief heavy rain and frequent lightning.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 348 AM MDT Mon Aug 8 2016

Nocturnal thunderstorms driven by large mid level delta T...jet
entrance dynamics and a moisture gradient should continue to track
over NW Colorado past sunrise. Additional storms have also popped
over the 4 Corners into the central mountains...again driven by
steep lapse rates and large scale ascent forced by the
cyclonically curved jet digging westward. QG forcing suggests lift
continuing through the morning in our eastern zones with some
subsidence moving into the west as the jet slowly shifts eastward
and become more zonal. PWAT will lower some across the all but the
4 Corners region but still available for storms this afternoon.
Models fairly consistent the best coverage will be closer to the
gradient moisture over our southern CWA with orographic and broad
upper forcing driving storm formation. With less storm coverage
and drier air moving in did raise temperatures up in the West.
Should see storms quickly end this evening without forcing for
ascent seen during the overnight hours. A fairly tight mid level
gradient and dry adiabatic mid level lapse rate should bring some
gusty winds down across eastern Utah and northwest Colorado during
peak heating on Tuesday. This mixing of drier air downward will
push humidity levels down to critical levels and pockets of
critical fire weather conditions are likely to develop.
Temperatures stay near to above normal for Tuesday. The models are
mainly keying on convection forming over the highest terrain in
our eastern CWA Tuesday afternoon. However out west very steep
lapse rates and any wiggle in the flow may be able to overcome the
mid level cap and pop an isolated storm.

.LONG TERM...(Tuesday night through Sunday)
Issued at 348 AM MDT Mon Aug 8 2016

On Wednesday a deep moisture surge, along with an embedded
disturbance will move up from the south on the monsoonal flow.
Therefore we can expect to see an increase in showers and
thunderstorms across the area, favoring the south. Runoff may
again become problematic, especially if soils in some areas have
not had a chance to dry out.

The flow will become west then northwest Thu through Thu night as
a low pressure disturbance over the Pacific northwest tracks
eastward. This drags along its associated western trough. As this
brushes the area on Wed night into Thu, expect that showers and
thunderstorms will remain plentiful.

Once this system passes to the east, high pressure will build
along the west coast. This large scale pattern with the high to
our west, typically shuts the door to the southerly monsoonal
flow and associated moisture. Therefore we can expect drier
conditions for the end of the work week and weekend. However the
flow will remain on the light side with no mechanism for scouring
out all the lingering moisture. So expect some comparatively low-
grade terrain based convection each afternoon and evening. After
cooler conditions on Wed and Thu, high temps should trend towards
normal numbers through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1050 AM MDT Mon Aug 8 2016

Isolated to scattered storms are continuing to develop this
morning east of Green River, Utah and tracking to the east-
northeast. Expect coverage to become more scattered over the
valleys to numerous over the mountains this afternoon and evening.
VCTS will be likely at all TAF sites as exact location for storms
is hard to pinpoint due to the forecast models not handling this
moist and unstable atmosphere very well. KASE and KTEX have the
highest probability of being impacted by storms. Expect brief
MVFR/IFR conditions with lowered cigs/vsby in heavier showers with
ILS breakpoints being reached where stronger storms occur.
Frequent lightning, brief heavy rain and erratic gusty outflow
winds to 40 mph are possible with storms today. Mostly clear skies
will prevail after 06z with perhaps some isolated storms
continuing overnight but not quite the coverage as seen last night
into this morning. VFR conditions will prevail except where storms
occur.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

UPDATE...MDA
SHORT TERM...15
LONG TERM...EH
AVIATION...MDA
Hazardous weather outlook, Aug 8, 3:53 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 AM MDT MON AUG 8 2016

COZ001>014-017>023-UTZ022>025-027>029-091200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
353 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THOUGH DRIER AIR IS SPREADING INTO THE REGION THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE THROUGH SUNSET. LIGHTNING AND GUSTY
OUTFLOW WINDS UP TO 50 MPH WILL BE THE MAIN THREAT FROM STORMS
TODAY. HEAVY RAIN WILL BE A THREAT MAINLY ACROSS THE SOUTHERN
MOUNTAINS AND VALLEYS. TRAINING OR MERGING STORMS WILL BE MORE
FAVORABLE FOR EXCESSIVE RUNOFF RATHER THAN INDIVIDUAL STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ENOUGH MOISTURE REMAINS FOR STORMS TO DEVELOP TUESDAY AFTERNOON
AND EVENING...MAINLY OVER THE HIGHER TERRAIN. MOISTURE WILL INCREASE
AGAIN ON WEDNESDAY INTO THURSDAY FOR ANOTHER INCREASE IN SHOWER AND
THUNDERSTORM COVERAGE. HEAVY RAINFALL AND LIGHTING WILL BE THE
MAIN THREATS THOUGH LOCALIZED WIND GUSTS OVER 40 MPH WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 8, 8:45 AM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
845 AM MDT MON AUG 8 2016

COZ004-005-013-081530-
FLAT TOPS CO-UPPER YAMPA RIVER BASIN CO-
ELKHEAD AND PARK MOUNTAINS CO-
845 AM MDT MON AUG 8 2016

...SPECIAL WEATHER STATEMENT...

AT 845 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST OF MEEKER...OR 33 MILES NORTH OF GLENWOOD SPRINGS...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3987 10752 4005 10765 4037 10721 4000 10693
TIME...MOT...LOC 1445Z 234DEG 27KT 4000 10755

MS
Local storm report, Aug 8, 10:16 AM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 AM MDT MON AUG 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     HEAVY RAIN       2 SSW MASSADONA         40.19N 108.64W
08/08/2016  M1.03 INCH       RIO BLANCO         CO   PUBLIC

            RAINFALL TOTAL FROM OVERNIGHT SUNDAY AUGUST
            7TH THROUGH MONDAY MORNING AUGUST 8TH.

&&

MDA
Special weather statement, Aug 8, 10:52 AM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1052 AM MDT MON AUG 8 2016

COZ014-017>019-081730-
UPPER GUNNISON RIVER VALLEY CO-NORTHWESTERN SAN JUAN MOUNTAINS CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
1052 AM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUNNISON...
NORTHEASTERN SAN JUAN...NORTHWESTERN HINSDALE...SOUTHEASTERN OURAY
AND EAST CENTRAL SAN MIGUEL COUNTIES UNTIL 1130 AM MDT...

AT 1051 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OURAY...OR 32 MILES SOUTH OF MONTROSE...MOVING EAST AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TELLURIDE...MOUNTAIN VILLAGE...OURAY...RIDGWAY...
LAKE CITY AND CAMP BIRD.

THIS INCLUDES U.S. HIGHWAY 550 NEAR MILE MARKERS
78...79...80...81...82...
83...84...85...86...87...88...89...90...91...92...93...94...95...96..
.97...98...99...
100...101...102...AND 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3793 10789 3820 10775 3826 10727 3787 10735
TIME...MOT...LOC 1651Z 252DEG 34KT 3805 10766

MS
Special weather statement, Aug 8, 11:35 AM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1135 AM MDT MON AUG 8 2016

COZ017-020-UTZ027-028-081815-
PARADOX VALLEY/LOWER DOLORES RIVER CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-LA SAL AND ABAJO MOUNTAINS UT-
ARCHES/GRAND FLAT UT-
1135 AM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA COUNTY UNTIL
1215 PM MDT...

AT 1133 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST OF CASTLE VALLEY...MOVING NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL...HEAVY RAIN AND
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GATEWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3859 10913 3880 10912 3892 10874 3855 10870
TIME...MOT...LOC 1733Z 246DEG 18KT 3868 10906

MS

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:37 PM MDTSpecial Weather StatementGJTMoffat38 min
Aug 7, 8:29 PM MDTSpecial Weather StatementGJT46 min
Aug 8, 6:10 AM MDTSpecial Weather StatementGJTMesa50 min
Aug 8, 8:45 AM MDTSpecial Weather StatementGJTRoutt45 min
Aug 8, 10:52 AM MDTSpecial Weather StatementGJTOuray38 min
Aug 8, 11:35 AM MDTSpecial Weather StatementGJTMesa40 min
Aug 8, 12:05 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Aug 8, 12:21 PM MDTSpecial Weather StatementGJTMesa39 min
Aug 8, 12:38 PM MDTSevere Thunderstorm WarningGJTMesa37 min
Aug 8, 12:59 PM MDTSevere Thunderstorm WarningGJTMesa, Montrose20 min
Aug 8, 1:20 PM MDTSpecial Weather StatementGJTMesa40 min
Aug 8, 2:12 PM MDTSpecial Weather StatementGJTRio Blanco48 min
Aug 8, 2:51 PM MDTSpecial Weather StatementGJTDelta39 min
Aug 8, 3:41 PM MDTSpecial Weather StatementGJTRio Blanco49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.